Alert archive / Alabama / Tornado Warnings in 2005
Tornado Warning 117, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Aug 29, 2005, 6:11 PM CDT for Pike County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2005, 6:11 PM CDT (23:11 UTC)
- Expired
- Aug 29, 2005, 6:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Pike County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 29, 10:25 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 606 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 692 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 214 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KBMX 292312
TORBMX
ALC109-292345-
/O.NEW.KBMX.TO.W.0117.050829T2311Z-050829T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 PM CDT MON AUG 29 2005
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA
* UNTIL 645 PM CDT
* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES SOUTH
OF BRUNDIDGE...OR ABOUT 19 MILES SOUTH OF TROY...MOVING NORTH AT 50
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
BRUNDIDGE BY 620 PM CDT
8 MILES EAST OF TROY BY 625 PM CDT
LINWOOD BY 640 PM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT TUESDAY MORNING FOR NORTHERN ALABAMA.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3205 8599 3204 8597 3207 8596 3205 8590
3200 8590 3196 8587 3196 8579 3189 8580
3188 8575 3163 8576 3163 8598
$$
MBS/912 follow-up statements
000
WWUS54 KBMX 292322
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 PM CDT MON AUG 29 2005
ALC109-292345-
/O.CON.KBMX.TO.W.0117.000000T0000Z-050829T2345Z/
PIKE AL-
622 PM CDT MON AUG 29 2005
...A TORNADO WARNING CONTINUES UNTIL 645 PM CDT FOR EASTERN PIKE
COUNTY...
AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 4 MILES SOUTHWEST OF
BRUNDIDGE...OR ABOUT 14 MILES SOUTHEAST OF TROY...MOVING NORTH AT
50 MPH.
THE TORNADO WILL BE NEAR...
BRUNDIDGE BY 625 PM CDT
BANKS BY 630 PM CDT
LINWOOD BY 640 PM CDT
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT MONDAY EVENING FOR
SOUTHERN ALABAMA.
LAT...LON 3202 8595 3204 8597 3207 8596 3205 8590
3200 8590 3196 8587 3196 8579 3189 8580
3188 8571 3163 8576 3163 8595
$$
MBS/91000
WWUS54 KBMX 292345
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
645 PM CDT MON AUG 29 2005
ALC109-292354-
/O.EXP.KBMX.TO.W.0117.000000T0000Z-050829T2345Z/
PIKE AL-
645 PM CDT MON AUG 29 2005
...THE TORNADO WARNING FOR EASTERN PIKE COUNTY EXPIRES AT
645 PM CDT...
THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND MOVED INTO
BULLOCK COUNTY.
A NEW TORNADO WATCH IS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING
FOR EASTERN ALABAMA.
LAT...LON 3202 8595 3204 8597 3207 8596 3205 8590
3200 8590 3196 8587 3196 8579 3189 8580
3188 8571 3163 8576 3163 8595
$$
MBS/91What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Aug 29, 3:44 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 29, 3:44 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT MON AUG 29 2005
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
PLEASE LOOK AT HWOBMX...HLSBMX...FFABMX...NPWBMX...WCNBMX FOR
UPDATES OF ALL OF OUR CURRENT PRODUCTS. SORRY TO BE VERY
SHORT...BUT WE NEED THIS WORKSTATION TO ISSUE WARNINGS.
THANK YOU HUN FOR THE COORDINATION.
.LONG TERM (FRIDAY THROUGH MONDAY)...
DRY CONDITIONS WITH TEMPERATURES AROUND AVERAGE WILL PREVAIL
THROUGH THE EXTENDED.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 74 83 69 87 / 100 100 30 10
ANNISTON 74 83 69 90 / 100 90 30 10
BIRMINGHAM 74 83 69 90 / 100 100 30 10
TUSCALOOSA 75 86 69 93 / 100 70 20 10
CALERA 76 84 69 91 / 100 80 20 10
AUBURN 74 85 72 89 / 100 60 30 10
MONTGOMERY 75 86 72 93 / 100 60 20 10
TROY 76 87 71 90 / 100 60 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...INLAND TROPICAL STORM WARNING IN EFFECT FOR AREAS GENERALLY WEST
OF INTERSTATE 65 FROM 8AM CDT MONDAY UNTIL 4PM CDT TUESDAY.
WIND ADVISORY IN EFFECT FOR AREAS EAST OF INTERSTATE 65 FROM
1PM CDT MONDAY UNTIL 4PM CDT TUESDAY.
FLOOD WATCH IN EFFECT FOR ALL OF CENTRAL ALABAMA FROM MONDAY
AFTERNOON UNTIL TUESDAY EVENING.
TORNADO WATCH 755 AND 756 IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR OF
CENTRAL ALABAMA.
&&
10/ARMHazardous weather outlook, Aug 29, 6:05 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 605 PM CDT MON AUG 29 2005 ALZ011>015-017>050-300400- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 605 PM CDT MON AUG 29 2005 ...INLAND TROPICAL STORM WARNING IN EFFECT WESTERN CENTRAL ALABAMA THROUGH 10 AM TUESDAY... ...WIND ADVISORY IN EFFECT FOR EASTERN CENTRAL ALABAMA THROUGH 10 AM TUESDAY... ...FLASH FLOOD IN EFFECT THROUGH 7 PM TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(TONIGHT). WEATHER CONDITIONS WILL DETERIORATE THIS EVENING AS HURRICANE KATRINA MOVES ACROSS EASTERN MISSISSIPPI. THE DANGERS ASSOCIATED WITH LAND- FALLING HURRICANES INCLUDE TORRENTIAL RAIN...DAMAGING WIND GUSTS... ISOLATED TORNADOES...AND SUBSEQUENT RIVER FLOODING. THE PROJECTED PATH OF KATRINA WILL KEEP MUCH OF CENTRAL ALABAMA ON THE DANGEROUS EASTERN SIDE OF THE HURRICANE. KATRINA HAS WEAKENED CONSIDERABLY...AND IS MOVING FASTER NORTHWARD THAN EXPECTED...SO MOST OF THE IMPACT FROM KATRINA WILL BE THIS EVENING...MAINLY BEFORE MIDNIGHT. THE GREATEST THREAT OVERNIGHT WILL BE ISOLATED TORNADOES AND DAMAGING WINDS WITH THE RAIN SQUALLS. THE RAIN SQUALLS WILL AFFECT AREAS MAINLY WEST OF INTERSTATE 65...CLOSER TO THE CENTER OF KATRINA. WIND GUSTS IN THE RAIN SQUALLS MAY APPROACH 70 MPH. ISOLATED TORNADOES ARE LIKELY THROUGH THE EVENING HOURS...AND THESE TYPES OF TROPICAL INDUCED TORNADOES DEVELOP FAST AND MAY HAVE LITTLE OR NO WARNING. KATRINA IS MOVING FASTER THAN EXPECTED...AND THE THREAT OF WIDESPREAD FLOODING HAS DIMINISHED. THERE WILL CONTINUE TO BE A THREAT OF LOCALIZED FLOODING IN THE HEAVY RAIN BANDS. FOR MORE SPECIFIC DETAILS, PLEASE SEE INLAND TROPICAL STORM WARNING (NPWBMX), HURRICANE LOCAL STATEMENT (HLSBMX). .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SUNDAY). KATRINA WILL BE WELL NORTH OF ALABAMA BY TUESDAY MORNING...AND ANY DIRECT IMPACTS WILL DIMINISH EARLY IN THE MORNING. RIVER FLOODING WILL BE A CONCERN THROUGH MOST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...WILL BE NEEDED TODAY AND TONIGHT IN SUPPORT OF HURRICANE KATRINA OPERATIONS.
In the hours before
Local storm report, Aug 29, 2:38 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CDT MON AUG 29 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 8 SE DADEVILLE 32.75N 85.67W
08/29/2005 TALLAPOOSA AL EMERGENCY MNGR
TREES DOWN AND SOME STRUCTURAL DAMAGE IN REELTOWM.
&&
MROSESpecial weather statement, Aug 29, 5:55 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 555 PM CDT MON AUG 29 2005 ALZ012-022-023-031-032-292345- GREENE-HALE-LAMAR-PICKENS-TUSCALOOSA- 555 PM CDT MON AUG 29 2005 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE...GREENE...PICKENS... TUSCALOOSA AND LAMAR COUNTIES UNTIL 700 PM CDT... ...DAMAGING WINDS IN RAIN SQUALL FROM HURRICANE KATRINA... AT 550 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SQUALL FROM 9 MILES SOUTHWEST OF ETHELSVILLE TO 20 MILES SOUTHEAST OF AKRON...MOVING NORTH AT 70 MPH. THIS RAIN SQUALL IS LIKELY PRODUCING WIND GUSTS OF 60 TO 70 MPH...AND WILL CAUSE DOWNED TREES AND POWER LINES. THE DAMAGING WINDS WILL MOVE THRU ALICEVILLE...CARROLLTON...CLINTON ...EUTAW...GREENSBORO...FOSTERS AND ELROD THROUGH 7 PM. YOU ARE URGED TO STAY INDOORS OR SEEK SHELTER UNTIL THE RAIN SQUALL MOVES OUT THE AREA.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 11:46 AM CDT | Tornado Warning | BMX | Barbour | 29 min |
| Aug 29, 12:12 PM CDT | Tornado Warning | BMX | Barbour | 33 min |
| Aug 29, 12:51 PM CDT | Tornado Warning | BMX | Bullock | 24 min |
| Aug 29, 1:10 PM CDT | Tornado Warning | BMX | Macon | 35 min |
| Aug 29, 2:03 PM CDT | Tornado Warning | BMX | Lee | 27 min |
| Aug 29, 2:20 PM CDT | Tornado Warning | BMX | Chambers | 33 min |
| Aug 29, 2:29 PM CDT | Tornado Warning | BMX | Coosa | 16 min |
| Aug 29, 2:33 PM CDT | Tornado Warning | BMX | Pike | 42 min |
| Aug 29, 2:39 PM CDT | Tornado Warning | BMX | Talladega | 36 min |
| Aug 29, 2:57 PM CDT | Tornado Warning | BMX | Tallapoosa | 18 min |
| Aug 29, 2:59 PM CDT | Tornado Warning | BMX | Bullock | 31 min |
| Aug 29, 3:01 PM CDT | Tornado Warning | BMX | Lee | 29 min |
| Aug 29, 3:02 PM CDT | Tornado Warning | BMX | Fayette | 28 min |
| Aug 29, 3:06 PM CDT | Tornado Warning | BMX | Barbour | 24 min |
| Aug 29, 3:09 PM CDT | Tornado Warning | BMX | Clay | 36 min |
| Aug 29, 3:13 PM CDT | Tornado Warning | BMX | Tuscaloosa | 26 min |
| Aug 29, 3:20 PM CDT | Tornado Warning | BMX | Elmore, Macon, Montgomery | 30 min |
| Aug 29, 3:27 PM CDT | Tornado Warning | BMX | Chambers | 27 min |
| Aug 29, 3:29 PM CDT | Tornado Warning | BMX | Bullock | 31 min |
| Aug 29, 3:48 PM CDT | Tornado Warning | BMX | Macon | 57 min |
| Aug 29, 3:57 PM CDT | Tornado Warning | BMX | Bullock | 63 min |
| Aug 29, 4:18 PM CDT | Tornado Warning | BMX | Barbour | 57 min |
| Aug 29, 4:49 PM CDT | Tornado Warning | BMX | Macon | 27 min |
| Aug 29, 5:03 PM CDT | Tornado Warning | BMX | Russell | 42 min |
| Aug 29, 5:24 PM CDT | Tornado Warning | BMX | Pike | 36 min |
| Aug 29, 5:38 PM CDT | Tornado Warning | BMX | Lee | 28 min |
| Aug 29, 5:50 PM CDT | Tornado Warning | BMX | Montgomery | 25 min |
| Aug 29, 5:50 PM CDT | Tornado Warning | BMX | Montgomery | 16 min |
Nearby
Tornado Warnings in Alabama, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.